Wisconsin, 2018

Winter Storm in Wisconsin, April 3 to 4, 2018

April 3 to 4, 2018 · NWS DLH · 1 event in 1 county or zone

5 of snow gradually accumulating at Spirit in far southeastern Price County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

This was a long duration snowfall event with 8.5 of snow gradually accumulating at Spirit in far southeastern Price County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 3, 1:55 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 3, 1:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
255 PM CDT Tue Apr 3 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM CDT Tue Apr 3 2018

Another round of snow today for parts of the Northland, then
decreasing clouds tonight. A frigid start to Wednesday with lows
reaching near zero under clear skies. Afternoon clouds will develop
on Wednesday with a chance for flurries/light snow and breezy west
winds. Highs around 30 on Wednesday.

On the synoptic scale the mid-level shortwave trough over the
eastern Great Plains today will track towards the Lower Great Lakes
and New England into tomorrow as colder air builds in from the north
over the Upper Midwest. A broad area of high pressure briefly builds
over the Great Plains and Mississippi River Valley on Wednesday,
with a broad elevated warm front over the northern Plains building
east. With the lack of high pressure directly over the Northland,
vertical motion will be near neutral which will allow for the
development of afternoon clouds and areas of snow showers/flurries,
especially in northeast Minnesota. The sun angle is quickly rising,
with today's max sun angle (~48 degrees) and length-of-daylight
(almost 13 hours!) about the same as early September. This strong
solar heating will cause steep low to mid level lapse rates
resulting in afternoon cu and the possibility for light snow. The
steep lapse rates will also help to mix down 15-20 knot gusts on
Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CDT Tue Apr 3 2018

Concern for long term snow chances on Thursday and Sunday along with
continued below normal temperature.

The northwest flow will continue across the forecast region Another
fast moving shortwave will affect the forecast area THursday
afternoon and evening.  All of the models do indicate the region
will probably get some light snow but wil keep chance pops for now.
There will be better refinement in the pops over the next 24 hours.
If any snow does fall, it will probably be in the dusting to 1 inch
range with some higher amounts along the snowbelt areas of NW WI in
Ashland and Iron counties.

An area of high pressure will build into the region early Friday
morning and will keep the region mainly dry on Friday and Saturday.
As indicated by the previous shift, the models continue to downplay
the next period of light snow Sunday afternoon into Monday.  Only
low chance pops in the grids now and that still looks good.

With the northwest flow, temperatures will stay below normal with
lows single figures and teens through the end of the week with a
slow warming trend beginning on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Apr 3 2018

IFR-LIFR conditions will be prevalent across all TAF sites except
for VFR at INL this afternoon into the this evening. An area of
light snow with low stratus will move across the TAF sites through
this evening as an area of low pressure moves by to the south.
AFter the low pressure areas moves east, conditions will improve
to IFR to MVFR at BRD/HIB/DLH/HYR after 00z-02z with some
lingering low clouds and light snow at HYR. VFR conditions will
continue at INL through Wednesday. BY 10z...all of the TAF sites
will be VFR as an area of high pressure builds into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   6  30  15  33 /  50  10  10  40
INL   0  30  13  29 /   0  30  20  30
BRD   1  30  11  34 /  10   0  10  30
HYR   9  29  10  36 / 100  10  10  40
ASX  16  31  17  36 /  90  10  10  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 1 AM CDT Wednesday for WIZ001>004-
     006>008.

     Winter Storm Warning until 4 AM CDT Wednesday for WIZ009.

MN...Winter Weather Advisory until 1 AM CDT Wednesday for MNZ038.

LS...Small Craft Advisory until 3 AM CDT Wednesday for LSZ121-140>148.

&&

SHORT TERM...JJM
LONG TERM...Stewart
AVIATION...Stewart
Hazardous weather outlook, Apr 3, 1:55 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
255 PM CDT Tue Apr 3 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
255 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Snowfall continues this evening across east-central Minnesota and
northwest Wisconsin, with an additional 1 to 3 inches of snowfall
expected for most locations. Locally higher amounts are possible,
especially in Price county. Snow ends from west to east late
tonight. As temperatures turn colder tonight roads may quickly
become slick, so exercise caution when traveling across the
Northland, especially on elevated roadways that could be slippery.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A dusting to an inch will be possible on Thursday afternoon into
Thursday evening over much of the Northland. A bit higher amounts
will be possible in the snowbelt of Ashland and Iron Counties.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-042000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
255 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty east to northeast winds will into the evening hours and back
to north tonight. Waves will continue to cause hazardous conditions,
especially for small craft. Small Craft Advisories are in effect
through tonight. Please see the latest Marine Weather Message and
Nearshore Marine Forecast for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increasing northwest winds Thursday night into Friday may create
hazardous conditions for small craft, mainly along the south shore
of Lake Superior.

JJM/Stewart

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 3, 8:07 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
907 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SSW GRANTSBURG        45.77N 92.69W
04/03/2018  M2.5 INCH        BURNETT            WI   CO-OP OBSERVER

&&
Local storm report, Apr 3, 10:31 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1131 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             4 SSE WEBSTER           45.83N 92.33W
04/03/2018  M2.0 INCH        BURNETT            WI   TRAINED SPOTTER

&&
Local storm report, Apr 3, 11:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1251 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             SARONA                  45.80N 91.87W
04/03/2018  M3.0 INCH        WASHBURN           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SRAW3, SARONA.

1100 AM     SNOW             1 SSW ELY               47.90N 91.86W
04/03/2018  M2.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0800 AM     SNOW             BRAINERD 3 NE           46.43N 94.15W
04/03/2018  M1.5 INCH        CROW WING          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BMBM5, BRAINERD 3 NE.

0900 AM     SNOW             ELY                      47.91N 91.83W
04/03/2018  M1.5 INCH        ST. LOUIS          MN   CO-OP OBSERVER

0730 AM     SNOW             WINTON                  47.93N 91.80W
04/03/2018  M1.4 INCH        ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-80, WINTON.

0700 AM     SNOW             7 N MCGREGOR            46.71N 93.29W
04/03/2018  M0.9 INCH        AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-4, 7 N MCGREGOR.

0800 AM     SNOW             1 NNE DULUTH            46.80N 92.11W
04/03/2018  M0.8 INCH        ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-18, 1 NNE DULUTH.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Price

When
April 3, 2:00 PM CST to April 4, 3:00 AM CST
Where
Price forecast zone
Reported by
CoCoRaHS
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752998.